The pace of tapering medication (prescribed by a doctor) needs to be determined by an intuitive process, where one monitors the symptoms produced by any potential withdrawal process. A slow taper is usually preferred, and it is not uncommon for certain medications to take months or years to discontinue. Patients need to be informed about how to execute tapering safely and what kind of withdrawal symptoms may occur. People often start the process without the knowledge or the right support. Tapering too quickly or in an uninformed fashion can lead to long-term withdrawal symptoms, also called a "prolonged withdrawal syndrome. "Withdrawal symptoms sometimes resemble the initial symptoms and can be mistaken for a relapse. If uninformed, some restart the medication, sometimes in a higher dose than before the taper, or combined with additional medicines. With proper information and support, this may not be necessary.
In particular, medication classes such as antidepressants, sedatives, sleep medications, antipsychotics, and pain medications such as opiates need to be tapered with care and caution. Often tapering needs to occur at a much slower pace than is currently advised in the medical field to use as "standard." Neural adaptations can remain after tapering off in the form of physical, psychological, cognitive, and neurological symptoms.
Contrary to popular belief, the withdrawal syndrome from almost all of the prior mentioned medications can be purely a physical condition, without requiring the psychological vulnerabilities that often are seen in addiction. Because the body will try to continue to function as well as possible, it adapts to the unnatural situation of medication in the body. This process is called homeostasis. Therefore, when the dose of medicine taken is reduced, the body is temporarily unable to function "normally" because it needs time to adjust to the new, lower dose.
This excellent mechanism of homeostasis can also lead to tolerance. While taking a stable dose for a certain period of time, you might notice symptoms returning or notice symptoms you never experienced before taking the medicine. This means an up-dose of the medication is necessary to reduce those symptoms. When a person has become tolerant to a medicine that is not increased, the body will start to show symptoms that can look the same as taper withdrawal symptoms. Benzodiazepines, in particular, can create tolerance and dependency in the body within weeks.
There is a low chance of tolerance for antidepressants and antipsychotics, but the effect that scientists call tachyphylaxis can appear. This abrupt state of tolerance occurs in approximately 25% of SSRI users, triggering a process, similar to withdrawal, causing severe symptoms of illness.
The process of getting off medication can be a significant challenge. I offer support with coaching conversations to help you stay motivated, grounded, and capable to complete your mission. Together with you, I look for personal solutions for issues you encounter along the way. Standing by you, I teach you techniques to handle specific complaints, and I listen when you need it. Besides my professional education as a coach, my knowledge of psychiatric drug withdrawal and tapering is based on my personal experience and study. My understanding of the inherent challenges of this complex process grows all the time due to the regular conversations I have with people tapering.
Please note: I am not a doctor and cannot determine in any way whether you should discontinue any medicine or not. You decide this together with your doctor. The information on this website is assembled with maximum care. Nevertheless, any liability for any damage resulting from inaccuracies in the information that is available on or via this website is excluded. I have no intention to provide personal medical advice and in no way replace a consultation or treatment of a doctor. If you have any questions, please contact me.